Computational Methods and Function Theory

, Volume 12, Issue 2, pp 541–558 | Cite as

Bloch’s Theorem in the Context of Quaternion Analysis

  • João Pedro MoraisEmail author
  • Klaus Gürlebeck


The classical Theorem of Bloch (1924) asserts that if f is a holomorphic function on a region that contains the closed unit disk ¦z¦ ≤ 1 such that \(f(0)=0\ {\rm and}\mid f'(0)\mid=1\), then the image domain contains discs of radius
$${3\over 2}-{\sqrt 2}>{1\over 12}$$
The optimal value is known as Bloch’s constant and 1/12 is not the best possible. In this paper we give a direct generalization of Bloch’s Theorem to the three-dimensional Euclidean space in the framework of quaternion analysis. We compute explicitly a lower bound for the Bloch constant.


Quaternion analysis Riesz system monogenic functions Bloch’s Theorem Bloch constant 

2000 MSC

30G35 32A05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    L. V. Ahlfors, An extension of Schwarz’s lemma, Trans. Amer. Math. Soc. 43 (1938), 359–364.MathSciNetGoogle Scholar
  2. 2.
    L. V. Ahlfors, Conformal Invariants: Topics in Geometric Function Theory, McGraw-Hill, New York, 1973.zbMATHGoogle Scholar
  3. 3.
    A. Bloch, Les theoremes de M. Valiron sur les fonctions entieres et la theorie de l’uniformisation, Ann. Fac. Sci. Univ. Toulouse III 17, (1925).Google Scholar
  4. 4.
    I. Cação, Constructive approximation by monogenic polynomials, Ph.D. thesis, Universidade de Aveiro, Departamento de Matemática, 2004.Google Scholar
  5. 5.
    I. Cação I, K. Gürlebeck and S. Bock, Complete orthonormal systems of spherical monogenics − a constructive approach; in: L. H. Son et al. (eds.), Methods of Complex and Clifford Analysis, SAS International Publications, Delhi (2005), 241–260.Google Scholar
  6. 6.
    I. Cação I, K. Gürlebeck and S. Bock, On derivatives of spherical monogenics, Complex Var. 51 (2006), 847–869.CrossRefGoogle Scholar
  7. 7.
    I. Cação and H. Malonek, Remarks on some properties of monogenic polynomials; in: T. E. Simos, G. Psihoyios, Ch. Tsitouras (eds.), Special Volume of Wiley-VCH, ICNAAM (2006), 596–599.Google Scholar
  8. 8.
    C. Carathéodory. Über die Winkelderivierten von beschränkten analytischen Funktionen, Sitz.-Ber. Preuss. Akad. Phys.-Math. 4 (1929), 1–18.Google Scholar
  9. 9.
    —, Conformal Representation, 2d ed., Cambridge University Press, 1952.Google Scholar
  10. 10.
    H. Chen and P. M. Gauthier, Bloch constants in several variables, Trans. Amer. Math. Soc. 353 no.4 (2001), 1371–1386.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    R. Delanghe, On homogeneous polynomial solutions of the Riesz system and their harmonic potentials, Complex Var. Elliptic Eq. 52 (2007), 1047–1062.MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    A. Eremenko, Bloch radius, normal families and quasiregular mappings, Proc. Amer. Math. Soc. 128 no.2 (2000), 557–560MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    T. Estermann, Notes on Landau’s proof of Picard’s “Great” Theorem; in: L. Mirsky (ed.), Sudies in Pure Mathematics Presented to R. Rado, Acad. Press London, New York, 1971, 101–106.Google Scholar
  14. 14.
    K. Gürlebeck and W. Sprössig, Quaternionic Analysis and Elliptic Boundary Value Problems, Akademie Verlag, Berlin, 1989.zbMATHGoogle Scholar
  15. 15.
    K. Gürlebeck and W. Sprössig, Quaternionic Calculus for Engineers and Physicists, John Wiley and Sons, Chichester, 1997.zbMATHGoogle Scholar
  16. 16.
    K. Gürlebeck and H. Malonek, A hypercomplex derivative of monogenic functions in ℝn+1 and its applications, Complex Var. Elliptic Equ. 39 no.3 (1999), 199–228.zbMATHCrossRefGoogle Scholar
  17. 17.
    K. Gürlebeck and J. Morais, Bohr’s Theorem for monogenic functions, AIP Conference Proceedings 936 (2007), 750–753.CrossRefGoogle Scholar
  18. 18.
    —, On Bohr’s phenomenon in the context of quaternionic analysis and related problems; in: Le Hung Son, W. Tutschke (eds.) Algebraic structures in partial differential equations related to complex and Clifford analysis, Ho Chi Minh City University of Education Press (2010), 9–24Google Scholar
  19. 19.
    K. Gürlebeck and J. Morais, Bohr type theorems for monogenic power series, Comput. Methods Funct. Theory 9 no.2 (2011), 633–651.CrossRefGoogle Scholar
  20. 20.
    —, On orthonormal polynomial solutions of the Riesz system in ℝ3, Recent Advances in Computational and Applied Mathematics (2011), 143–158, doi: 10.1007/978-90-481-9981-56.Google Scholar
  21. 21.
    M. Heins, Selected Topics in the Classical Theory of Functions of a Complex Variable, Holt, Rinehart and Winston, New York, 1962.zbMATHGoogle Scholar
  22. 22.
    V. Kravchenko, Applied Quaternionic Analysis. Research and Exposition in Mathematics, Heldermann Verlag, Lemgo, 28,2003.Google Scholar
  23. 23.
    V. Kravchenko and M. Shapiro, Integral Representations for Spatial Models of Mathematical Physics, Research Notes in Mathematics, Pitman Advanced Publishing Program, London, 1996.zbMATHGoogle Scholar
  24. 24.
    E. Landau, Der Picard-Schottkysche Satz und die Blochsche Konstante, Sitz.-Ber. Preuss. Akad. Phys.-Math. (1926).Google Scholar
  25. 25.
    E. Landau and G. Valiron, A deduction from Schwarz’s Lemma, London Math. Soc. 4.3 (1929), 162–163.MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    I. Mitelman and M. Shapiro, Differentiation of the Martinelli-Bochner integrals and the notion of hyperderivability, Math. Nachr. 172 no.1 (1995), 211–238.MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    D. Minda and G. Schober, Another elementary approach to the theorems of Landau, Montel, Picard and Schottky, Complex Var. Theory Appl. 2 (1983), 157–164.MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    J. Morais, Approximation by homogeneous polynomial solutions of the Riesz system in ℝ3, Ph.D. diss., Bauhaus-Universität Weimar, 2009.Google Scholar
  29. 29.
    J. Morais and K. Gürlebeck, Real-part estimates for solutions of the Riesz system in ℝ3, Complex Var. Elliptic Equ. (2011), 18 pp, doi: 10.1080/17476933.2010.504838.Google Scholar
  30. 30.
    H. Leutwiler, Quaternionic analysis in ℝ3 versus its hyperbolic modification; in: F. Brackx, J. S. R. Chisholm and V. Soucek (eds.), Clifford Analysis and its Applications, Proceedings of the NATO advanced research workshop, Prague, Czech Republic, October 30 November 3, 2000; Dordrecht: Kluwer Academic Publishers. NATO Sci. Ser. II, Math. Phys. Chem. 25 (2001), 193–211.Google Scholar
  31. 31.
    G. Lohöfer, Inequalities for the associated Legendre functions, J. Approx. Theory 95 (1998), 178–193.MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    G. Pick, Über eine Eigenschaft der konformen Abbildung kreisförmiger Bereiche, Math. Ann. 77 (1916), 1–6.Google Scholar
  33. 33.
    Ch. Pommerenke, Über die Faberschen Polynome schlichter Funktionen, Math. Z. 85 (1964), 197–208.MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    K. Rajala, A lower bound for the Bloch radius of K-quasiregular mappings, Proc. Amer. Math. Soc. 132 no.9 (2004), 2593–2601.MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    R. Remmert, Classical Topics in Complex Function Theory, Springer-Verlag, Berlin, 1998.zbMATHCrossRefGoogle Scholar
  36. 36.
    M. Riesz, Clifford Numbers and Spinors, Inst. Phys. Sci. Techn. Lect. Ser. 38, Maryland, 1958.Google Scholar
  37. 37.
    D. Rochon, A Bloch constant for hyperholomorphic functions, Complex Var. Theory Appl. 44 no.2 (2001), 85–101.MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    G. Sansone, Orthogonal Functions, Pure and Applied Mathematics, Vol. IX, Interscience Publishers, New York, 1959.zbMATHGoogle Scholar
  39. 39.
    H. A. Schwarz, Gesammelte mathematische Abhandlungen II, Springer-Verlag, Berlin, 1890.CrossRefGoogle Scholar
  40. 40.
    M. Shapiro and N. L. Vasilevski, Quaternionic ψ-hyperholomorphic functions, singular operators and boundary value problems I, Complex Var. Theory Appl. 27 (1995), 17–46.MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    M. Shapiro and N. L. Vasilevski, Quaternionic ψ-hyperholomorphic functions, singular operators and boundary value problems II, Complex Var. Theory Appl. 27 (1995), 67–96.MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    A. Sudbery, Quaternionic analysis, Math. Proc. Cambridge Phil. Soc. 85 (1979), 199–225.MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    A. Wiman, Über den Zusammenhang zwischen dem Maximalbetrage einer analytischen Funktion und dem größten Gliede der zugehörigen Taylorschen Reihe, Acta Math. 37 (1914), 305–326.MathSciNetCrossRefGoogle Scholar
  44. 44.
    H. Wu, Normal families of holomorphic mappings, Acta Math. 119 (1967), 193–233.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Heldermann  Verlag 2012

Authors and Affiliations

  1. 1.Institute of Applied AnalysisFreiberg University of Mining and TechnologyFreibergGermany
  2. 2.Institut für Mathematik/PhysikBauhaus-Universität WeimarWeimarGermany

Personalised recommendations